Kansas, 2013

Flood and Damaging Winds in Kansas, September 19 to 20, 2013

September 19 to 20, 2013 · NWS EAX · 5 events in 1 county or zone

A cold front moved across extreme eastern Kansas and produced scattered thunderstorms, during the afternoon and evening hours of September 19, 2013. Some of the thunderstorms were severe with damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A cold front moved across extreme eastern Kansas and produced scattered thunderstorms, during the afternoon and evening hours of September 19, 2013. Some of the thunderstorms were severe with damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Sep 19, 5:25 PM CST, 0 minutes earlier.

Area forecast discussion, Sep 19, 5:25 PM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
625 PM CDT Thu Sep 19 2013

.SHORT TERM...(This Evening through Tonight)
Issued at 234 PM CDT THU SEP 19 2013

This afternoon, a line of thunderstorms has developed along a cold
front from southwestern Iowa through southeastern Nebraska into
north central Kansas. This cold front will continue to dive
southeastward toward the area this afternoon with thunderstorms
entering northwestern Missouri by 3PM. These storms will have the
potential to be severe with the initial concerns being damaging wind
and marginal hail. Instability this afternoon is more than
sufficient with MUCAPE values between 1500-2000J/KG. Moisture is
plentiful with dewpoints in the mid 60s to near 70. Mid level lapse
rate are moderate which would support small to marginally severe
hail possible this afternoon into the early evening. The low level
lapse rates will be strong, and couple this with good vertical shear
and, damaging winds will most likely be the main threat with little
bowing segments possible. Another possible concern with these storms
will be heavy rainfall as PWAT values are in the 1.50"-2.00" range
and training may be a concern as winds parallel the boundary with
this slow moving front. Although widespread flooding is not a
concern with the recent dry conditions across the area, localized
flooding will be possible if heavy rains train across the same area
especially ones that are flood prone.

Otherwise, these storms will continue to drop southeast with the
front during the overnight hours with many areas picking up 1"-2" of
precipitation and some local area picking up even more. This front
will clear the area by Friday morning with just a few remaining
showers across the extreme southern CWA around sunrise.

.LONG TERM...(Friday through Thursday)
Issued at 234 PM CDT THU SEP 19 2013

Friday-Sunday:  A spectacular weekend is in store for the region as
high pressure takes control on Friday.  Lingering showers will
quickly clear Friday morning, with skies clearing through the day.
With fairly strong cold advection moving across the area,
temperatures will only climb into the middle 70s in most areas.
Little to no change in the forecast for the weekend as temperatures
in the 70s are expected under a sunny sky.  In response to mid-level
troughing crossing the Rockies on Sunday, winds will turn to the
south and usher in slightly warmer readings.

Monday-Wednesday:  The aforementioned mid-level trough will quickly
sweep through the region on Monday, pulling limited moisture
eastward through the Plains.  A few scattered showers or
thunderstorms will be possible as this wave moves through, however
the highest rain chances will focus themselves over the Northern
Plains on Monday.

Dry conditions and warmer temperatures will return for the middle to
end of next week as a large trough forms over the western third of
the CONUS.  Deep southwesterly flow will push high temperatures back
above normal towards the upper 80s.  Have bumped up temperatures a
few degrees over populated guidance.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 625 PM CDT THU SEP 19 2013

A line of thunderstorms associated with a cold front has now moved
through the terminals. Showers and thunderstorm will continue to
plague the terminals trough 03Z-05Z. MCI and MKC will have reduced
vsbys in stronger storms reduced to 2SM with MVFR cigs otherwise just
expect vsbys to be reduced to 5SM after 01Z. After showers come to an
end before midnight expect VFR condition with just broken mid level
clouds overnight. Skies will clear out tomorrow morning with just a
few cirrus cloudy expected. There may be gusty winds out of the
northwest around 20kts for the next couple of hours otherwise, expect
winds to remain out of the northwest between 7-12kts.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

SHORT TERM...73
LONG TERM...Dux
AVIATION...73
Hazardous weather outlook, Sep 19, 11:50 AM CST, 5 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1250 PM CDT THU SEP 19 2013

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-201200-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
1250 PM CDT THU SEP 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THIS AFTERNOON...THUNDERSTORM ACTIVITY IS DEVELOPING ALONG A COLD
FRONT ACROSS SOUTHEASTERN NEBRASKA INTO NORTH CENTRAL KANSAS EARLY
THIS AFTERNOON. THUNDERSTORMS WILL MOVE INTO NORTHEAST KANSAS AND
NORTHWEST MISSOURI BY MID AFTERNOON AS THE COLD FRONT BEGINS MOVING
THROUGH THE STATE. THESE AFTERNOON STORMS...ASSOCIATED WITH THE
FRONT...MAY BE STRONG ENOUGH TO PRODUCE SOME ISOLATED SEVERE WEATHER
THOUGH THE AFTERNOON AND EVENING HOURS. LARGE HAIL AND DAMAGING WINDS
ARE THE PRIMARY WEATHER CONCERNS...THOUGH HEAVY RAIN MAY ALSO BE AN
ISSUE GIVEN THE ABUNDANT MOISTURE AVAILABLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

MELL

In the hours before

Local storm report, Sep 19, 2:16 PM CST, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
316 PM CDT THU SEP 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 PM     TSTM WND DMG     TARKIO                  40.44N 95.38W
09/19/2013                   ATCHISON           MO   LAW ENFORCEMENT

            TREE DOWNED ONTO A HOUSE IN TARKIO...TIME ESTIMATED VIA
            RADAR

&&

MDUX
Local storm report, Sep 19, 2:59 PM CST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
359 PM CDT THU SEP 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     TSTM WND DMG     CLEARMONT               40.51N 95.03W
09/19/2013                   NODAWAY            MO   EMERGENCY MNGR

            TREE LIMBS DOWN ON POWERLINES

0340 PM     TSTM WND DMG     MOUND CITY              40.14N 95.23W
09/19/2013                   HOLT               MO   LAW ENFORCEMENT

            TREE DOWN

0347 PM     TSTM WND DMG     HOPKINS                 40.55N 94.82W
09/19/2013                   NODAWAY            MO   EMERGENCY MNGR

            LARGE TREE LIMBS DOWN

&&
Local storm report, Sep 19, 3:12 PM CST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
412 PM CDT THU SEP 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND GST     HOPKINS                 40.55N 94.82W
09/19/2013  E60 MPH          NODAWAY            MO   TRAINED SPOTTER

            ESTD WINDS AROUND 60 MPH

&&

MJ
Local storm report, Sep 19, 3:13 PM CST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
413 PM CDT THU SEP 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     TSTM WND GST     3 S GRANT CITY          40.44N 94.41W
09/19/2013  E50 MPH          WORTH              MO   PUBLIC

&&

MJ
Local storm report, Sep 19, 3:23 PM CST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
423 PM CDT THU SEP 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     2 SW PARNELL            40.42N 94.65W
09/19/2013                   NODAWAY            MO   TRAINED SPOTTER

            6-10 INCH DIAMETER TREE LIMBS DOWN

&&

MJ
Local storm report, Sep 19, 4:05 PM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
505 PM CDT THU SEP 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     TSTM WND DMG     GRANT CITY              40.49N 94.41W
09/19/2013                   WORTH              MO   PUBLIC

            LARGE TREE BRANCHES...SMALL TREES AND POWER LINES DOWN

&&

The radar

The Pleasant Hill radar (KEAX), 40 km away, was scanning. The volume nearest the first event began at 23:24 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Johnson

When
September 19, 5:25 PM CST
Where
Johnson County, 0.69 mi N of Westwood
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.040, -94.620

A thunderstorm wind gust was estimated up to 60 mph at 49th and Rainbow.

Thunderstorm Wind, Johnson

When
September 19, 5:40 PM CST
Where
Johnson County, 0.87 mi NE of Fairway
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.040, -94.640

Clark Drive was reported blocked by downed trees. Thunderstorm wind gusts were estimated up to 60 mph.

Thunderstorm Wind, Johnson

When
September 19, 5:41 PM CST
Where
Johnson County, 0.87 mi SE of Merriam
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.020, -94.690

A tree was reported blocking the road at Craig Drive. Thunderstorm wind gusts were estimated up to 60 mph.

Thunderstorm Wind, Johnson

When
September 19, 5:44 PM CST
Where
Johnson County, 0.69 mi S of Holliday
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.020, -94.800

A thunderstorm wind gust was estimated up to 60 mph in Shawnee. Large trees were reported down.

Flood, Johnson

When
September 19, 6:25 PM CST to September 20, 12:25 AM CST
Where
Johnson County, 0.87 mi SE of Merriam to 0.92 mi SE of Merriam
Cause
Heavy Rain
Reported by
Public
Coordinates
39.020, -94.690

Eight to ten inches of water was reported over the road, at the intersection of 60th Street and Slater.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474964, 474962, 474963, 474966, 474961.